Post # 1
I have recently had REALLY bad skin, and I am at my wit’s end. I went to see a dermatologist, who recommended putting me on Accutane.
I am aware of the possibility of birth defects, the issues with the liver, hair loss, and the like.
But as I was doing a little more homework online, I ran into evidence that Accutane might cause diabetes. The rest of the side effects I could deal with, but this just seems like too much risk.
Did any of you get diabetes as a result of Accutane? Anyone know any more about this?
I’m not a lawyer, just a worried bride-to-be. Any help would be appreciated!
Post # 3
I have not done research on Accutane but someone did mention briefly to me a connection between Crohn’s disease and Accutane and I do have Crohn’s. I didn’t read up on it since I’ve never taken Accutane, but it may be something else to check out before making your decision!
Post # 4
I’m prepared to accept the possibility of Crohn’s. I’m not making light of your suffering, don’t get me wrong–but to me it would be a matter of trading a painful, embarrassing condition you can see for a painful, embarrassing condition you can’t see.
Post # 5
My best friend was on Accutane in college and it did WONDERS for her! It really worked well, and she has had great skin ever since. She will get the occassional pimple still, but it’s nothing like before.
She has not had any health problems so far. That doesn’t mean they wouldn’t develop in the future, but she really tolerated it well and she’s healthy.
Post # 6
I have diabetes, but type 1 not type 2 so my diabetes is autoimmune. I would talk to your doctor to find out any real risk factors, but you could also try TuDiabetes.org or DiabetesDaily.com. They are community forums of people with diabetes and they’ll probably be able to answer your question, and they are free to join. 🙂
Post # 7
@MissKatelyn: Type 1 is what some claim it causes. I worry about diabetes a lot, since my great grandma had it (she was HUGE, though) and a cople other older relatives have it. I’m kind of a bigger girl, so I worry about type 2. But how much would it suck to have both!?
Thanks for the websites; I’ll check those out.
Post # 8
I am a type 1 diabetic for 7 years now. I was on accutane for a while before I got diagnosed too. Sometimes I think it may have been caused by the accutane but can’t back that up with ‘online’ research.
I was on accutane for a 6 month cycle and it worked wonders, it was really great, until my acne came back 6 months after that. So I decided to go back on accutane for another 6 months (just to make a note, this is already 1 year after my first cycle), the doctor was okay with that as he didn’t see that to be an issue. The very first week of my second cycle, I got diagnosed with diabetes, I had to stop accutane.
Accutane is known to make your blood glucose levels fluctuate, so I think accutane may have triggered it somehow (that’s just my theory).
I decided to go back on accutane again (after 4 years of being diagnosed) and had to stop it again as I kept having really bad headaches and dizzy spells I went from 80mg to 10mg and was still feeling like crap. I then decided this is it, no more accutane for me, my body doesnt want that in me anymore.
I still have my doubts about accutane.
Post # 9
Well, I took accutane for 6 months when I was 18 (24 now) and it totally worked wonders for me. I was an oily, pimply, Asian teen and now….well, I’m still Asian, but much less pimply. Still a bit oily.
I do not have a history of type 1 diabetes in my family, but I have a VERY strong history for type 2. I am, in fact, expecting it by the time I’m 55.
If accutane can/does cause type 1 diabetes, you will be able to watch it destroy your beta cells as your glucose levels begin to climb over time. You can ask your doctor to run a glucose panel at the same time as your liver function test every month if you’re scared and if you start to show signs, hopefully quitting will stop the disease process.
But think of it this way, LOTS of people have done accutane. I mean, this stuff has been around for a looong time. Like 30 years. They didn’t figure out it was messing with people’s heads (the depression) until like…10 years ago. They didn’t realize about the GI problems until like…5 years ago. And there are still no big/solid claims with diabetes. So I think statistically you’ll be fine.
Discuss this with your doctor if you’re worried. They’ve likely treated MANY patients with accutane and can say with more certainty than any of us that the benefits outweigh the risks.
Post # 10
I was on Accutane years back. I do not have diabetes. Not that that means anything. There are so many side effects that have come to light now that I did not know about when I went on it.
When you talk to your derm again talk to them about a low dose treatment plan. You may be on it for longer, but it will be a lot less hard on your system. My dr did that for me and I did not have any of the side effects that a lot of people have. I was just a little dry. I was on (I believe) 20mg a day for 8 months.
Post # 11
I think it’s highly unlikely that Accutane causes type 1 diabetes, since it’s an autoimmune disease. The Accutane would have to someone cause your immune system to attack your insulin-producing beta cells. That just sounds very unlikely. However, I can believe that it would cause insulin resistance, which is what other drugs (like anti-depressants) sometimes do. It basically makes you resistant to your own insulin, which is what type 2 diabetes is.
But now you’ve got me curious!
Post # 12
Just my 2 cents.
I was on it for 6 months over 10 years ago. 3 years ago I began to break out again on my back. Cystic acne just won’t go away and it doesn’t heal on it’s own. So I did another course for about 3 months and it went away again. I don’t know if Accutane causes diabetes but that would be terrible! I have suffered no ill effects that I know of anyways and I would do it all over again in a heartbeat!
Post # 13
I was on Accutane when I was in my mid-teens for about a year or so because nothing else was cutting it. I don’t know of any adverse side effects it caused me.
Post # 14
Those of you who have taken it, do you recall your dose/how long your course was? I imagine there is probably a difference in the smallest dose for five months, and repeated courses of the strongest dose for eight months.
Post # 15
Hmm…I haven’t heard a link between Accutane and diabetes or Crohn’s. However, I’m commenting because I was a little surprised that you said you’d rather have Crohn’s over diabetes! Diabetes is manageable and Crohn’s often leads to bowel resections or colon cancer and is very hard to contol. Definitely not just a ‘painful, embarrassing condition’. Thought maybe you’re mixing Crohn’s up with IBS.
Also, I know that Acne is annoying, but the very real risk of liver disease should be higher on your list than diabetes as well. I also have bad acne and considered Accutane, but the liver damage was too much to risk for clear skin.
(I don’t have Crohn’s By The Way…just struck by the comment)
Post # 16
@EffieTrinket: I don’t remember my dosage but I do remember I took it continuously. It was probably a lower dose. I had to go in every once in a while and get my liver checked, take a pregnancy test, etc. They monitor you well and if something’s not right, they take you off. I also had some bad peeling of my lips that took a loooooong time to go away, even after I was off the medicine because it stays in your system. But, it did a really great job and I would use it again. Just make sure your doc wants to keep an eye on you while using it because it can have side effects in some people.